Anyone who has ever driven an old jalopy knows that eventually things break down or wear out. Keep a car long enough and you will have to replace the fuel pump, hoses and belts, not to mention the transmission.
Older people sometimes need replacement parts as well. Hips and knees may give out after decades of hard wear. Sometimes the pump called the heart needs some extra support, and if the plumbing springs a leak, drugs like Detrol, Ditropan or Toviaz may be prescribed to help control incontinence.
The only problem is that unlike cars, people may react badly to some of these interventions as they age. Some of the most worrisome reactions are those that affect mental function. One reader shared her experience:
“I found that dosages or drugs that may be fine if you are 50 or 60 may be very dangerous as you get older unless the dosages or the drugs are changed. I was 70 when I was diagnosed with dementia by a neurologist (moderate dementia with Alzheimer’s symptoms). This was after a year of losing my memory and my sense of balance. I was so far gone that the diagnosis meant little to me, although it was crushing to my family.
“I was taking several prescribed antidepressants (Zoloft and Wellbutrin) plus Neurontin. My daughter, a nurse who had studied Neurontin, was convinced the problem was due to an interaction of Neurontin with the antidepressants.
“My doctor, a psychiatrist, reduced the Neurontin and I was better within a few days. By the time the Neurontin was phased out completely, I was back to normal. I suspect that many older people, especially in nursing homes, have similar problems that aren’t discovered.”
This reader may well be correct. A recent report points out that drug reactions account for up to 5 percent of hospital admissions; the rates are higher for older people (Archives of Internal Medicine, July 12, 2010).
The more medicines a senior citizen takes, the more likely there will be drug-induced complications. Symptoms such as dizziness, depression, drowsiness, insomnia, confusion, constipation and fatigue can be caused by medications that are supposed to be helpful. Sometimes a medicine is absolutely essential, but far too often the drugs that are prescribed may be inappropriate for older people.
The antidepressant amitriptyline is just such a drug. Except in rare circumstances it should not be given to seniors. Here is an example of what can happen:
“Thank you for your article on amitriptyline. My 85-year-old husband has been taking it for years, but within the past eight or nine months his memory has gotten much worse and he is easily confused. He went off the drug last month and is now just about back to normal.”
Amitriptyline is not the only culprit. In our recently revised Guide to Drugs and Older People, we list a number of medications that are often inappropriate for seniors.